Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 28, NWS Cheyenne, WY

October 21, 2022Goshen County, Laramie County, Platte County, Wyoming; 8 counties in Nebraska

NWS Cheyenne, WY issued this red flag warning at Oct 21, 2022, 6:44 PM MDT for Goshen County, Laramie County, Platte County, Wyoming; 8 counties in Nebraska. It took effect at Oct 22, 2022, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2022, 6:44 PM MDT (00:44 UTC)
In effect from
Oct 22, 2022, 11:00 AM MDT
Expired
Oct 22, 2022, 7:00 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2022-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2022-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3651 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WWUS85 KCYS 220044
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
644 PM MDT Fri Oct 21 2022

...RED FLAG WARNING FOR PARTS OF SOUTHEAST WYOMING AND THE 
WESTERN NEBRASKA PANHANDLE SATURDAY...

NEZ434>437-WYZ430>433-221200-
/O.EXP.KCYS.FW.W.0027.000000T0000Z-221022T0100Z/
/O.UPG.KCYS.FW.A.0024.221022T1700Z-221023T0100Z/
/O.NEW.KCYS.FW.W.0028.221022T1700Z-221023T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Laramie Foothills and High Plains-Laramie East High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
644 PM MDT Fri Oct 21 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITY FWZ 430 THROUGH 437...

...TODAYS RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING 
FOR STRONG, GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 430 THROUGH 437...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MDT Saturday. The
Fire Weather Watch is no longer in effect. 

The National Weather Service in Cheyenne has issued a Fire 
Weather Watch, which is in effect from Saturday morning through 
Saturday evening.

* WIND...West to northwest winds 20 to 25 MPH, gusts between 35 
  to 40 mph Saturday. 

* HUMIDITY...Minimum 5 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, very low relative humidity, and warm temperatures
can contribute to extreme fire behavior.

&&

$$

WYZ417>429-220145-
/O.EXP.KCYS.FW.W.0027.000000T0000Z-221022T0100Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
North Laramie Range and Adjacent High Plains-
North Laramie Valley/Shirley Basin-
Ferris/Seminoe/Shirley Mountains-Central and West Carbon-
Southwest Carbon County-Sierra Madre Range/Medicine Bow NF-
Upper North Platte River Basin-Snowy Range/Medicine Bow NF-
North Snowy Range Foothills-Southern Laramie Valley-
Southern Laramie Range-
644 PM MDT Fri Oct 21 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
STRONG, GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 417, 418, 419, 420, 421, 422, 423, 424, 425, 426, 427, 428,
AND 429...

Evening humidity has begun to recover this evening and is expected
to continue rising through the rest of the evening.
Therefore...todays Red Flag Warning will be allowed to expire on
time at 7 PM.

$$
1 follow-up statement
002 
WWUS85 KCYS 220810
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
210 AM MDT Sat Oct 22 2022

...RED FLAG WARNING REMAINS IN EFFECT FOR PORTIONS OF SOUTHEAST 
WYOMING AND THE WESTERN NEBRASKA PANHANDLE SATURDAY...

NEZ434>437-WYZ430>433-230100-
/O.CON.KCYS.FW.W.0028.221022T1700Z-221023T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Laramie Foothills and High Plains-Laramie East High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
210 AM MDT Sat Oct 22 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 430, 431, 432, 433, 434, 435, 436, AND 437...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MDT Saturday.

* WIND...Southwest 25 to 35 MPH with gusts to 45 MPH.

* HUMIDITY...Minimum 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. The combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Oct 21, 5:23 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 21, 5:23 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
523 PM MDT Fri Oct 21 2022

.SHORT TERM...(Rest of Today through Tomorrow Night)
Issued at 258 PM MDT Fri Oct 21 2022

Key Impact Messages:

1) Extreme fire weather conditions continue this afternoon and
into the early evening. Critical fire weather conditions expected
for eastern Wyoming and the Nebraska Panhandle Saturday afternoon.

2) High winds (gusts greater than 58 mph) will continue through
tomorrow morning. There might be a brief lull in the winds this
evening, but winds are progged to ramp back up around midnight
tonight. These winds will be primarily across the wind prone
areas, along I-80 from Rawlins to Cheyenne and parts of the I-25
corridor.

Weather Details: Going to be busy next 30 hours across much of the
region. The first hazard will be the critical to extremely
critical fire weather conditions continuing through this evening
with critical fire weather conditions expected tomorrow
afternoon. For more details, see the Fire Weather Discussion
below.

Current High Wind Warnings remain on track for this forecast
package. Both of the high wind prone areas have verified with
multiple sites on I-80 in the Arlington area have gusted over 60
mph. Observations across I-25 from Bear Creek to Bordeaux also saw
gusts over 58 mph this afternoon. A brief lull in the high winds
is expected as a shield of upper level clouds is moving across
the area this afternoon. This will temporarily reduce the wind
speeds for a 1-2 hr period. All indications are for a ramp up in
the wind speeds later this evening as mountain wave activity
becomes more apparent. The best window for mountain wave activity
looks to be between midnight tonight and 6 AM MDT Saturday. This
time frame is when the I-25 corridor from Cheyenne to Bordeaux may
see periods of wind gusts between 60 to 65 mph. As the storm
system approaches western Wyoming the axis of strong winds will
shift east tomorrow afternoon. Elevated winds seem probable across
eastern Wyoming and the Nebraska Panhandle. Not looking like high
winds will occur, but gusts up to 40 mph will be possible.

.LONG TERM...(Saturday night through Friday)
Issued at 258 PM MDT Fri Oct 21 2022

Main concern later this weekend looks to be the first snow event
across south-central into southeast Wyoming. Headed into Saturday
night, a large upper level trough will be approaching the area
ushering in a colder airmass along with the chance for
precipitation. Based on the forecast position of the upper level jet
and 500mb vort max, the surface low will most likely develop too far
north for a significant winter event to unfold. However, that does
not mean local impacts will not develop.

Precipitation will initially begin across Carbon Co Saturday night
into Sunday morning with snowfall mainly over the mountains. A cold
front will sweep across the CWA Sunday reaching the CO border by
late afternoon. As the colder air moves into the region, snowfall
will develop or transition over from ongoing rainfall. Snowfall east
of the Laramie Range will be most likely delayed until Sunday night
as the colder air settles in with light accumulations possible
before favorable lift moves off to the northeast. Will need to
monitor for potentially enhanced bands of precipitation with
frontally forced convection as forecast sounding do show marginal
low level instability present as the colder air arrives. This could
potentially lead to slightly heavier precipitation along the
Laramie/Platte county border early Sunday evening.

For headlines, included the Snowys, Sierra Madres, and southwest
Carbon Co into a Winter Weather Advisory for late Saturday night
into early Monday morning. Could see the need for expansion of
Advisory headlines into remaining portions of Carbon Co, but at this
lead time decided to keep it to the areas with highest confidence.
Additionally, favorable southwest upslope flow over the Sierra Madre
mountains could lead to slightly higher snowfall totals approaching
1 ft. Will need to monitor upcoming forecast cycles for higher
snowfall totals than current forecast, but WPC probability of
snowfall greater than 1 ft is less than 10% at this time for the
Sierra Madres.

Beyond this weekend's snow event, multiple hazards could be at play
next week ending the relatively quiet weather pattern we've had the
first half of the month across the CWA. Strong northwest winds aloft
will lead to elevated winds gusting around 40 mph across most areas
east of the Laramie Range, especially the northern Nebraska
Panhandle and the Pine Ridge Monday afternoon. Strong 700mb winds
then take focus over the wind prone locations of southeast Wyoming
Tuesday with strong gradients present. Later in the week, most
models show a progressive trough digging towards the four corners
region Wednesday night into Thursday. This will bring another chance
for precipitation to the area with snowfall possible mainly west of
the Laramie Range as 700mb temps remain around -5C for most of next
week. However, latest GEFS shows higher uncertainty for this system
towards the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 519 PM MDT Fri Oct 21 2022

Wyoming TAFS...VFR. Wind gusts to 45 knots until 05Z, then gusts
to 36 knots until 13Z, then gusts to 43 knots.

Nebraska TAFS...VFR. Wind gusts to 32 knots at Alliance,
Scottsbluff and Sidney until 03Z, then gusts to 28 knots at all
terminals after 13Z.

&&

.FIRE WEATHER...
Issued at 258 PM MDT Fri Oct 21 2022

Current Red Flag Warnings have performed very well
this afternoon. Much of region is seeing strong west to west-
northwest winds gusting between 45 and 60 mph. Observations are
also showing a large portion of the region below 15 percent
relative humidity. Winds will remain elevated through the evening
hours and poor RH recovery is expected to occur for areas across
eastern Wyoming and the Nebraska Panhandle. An approaching storm
system will move toward western Wyoming on Saturday. The bulk of
the strongest winds will shift east tomorrow into eastern Wyoming
and the Nebraska Panhandle. Critical Fire Weather conditions
expected to develop across these areas, thus a Fire Weather Watch
has been issued for tomorrow afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 7 PM MDT this evening for WYZ417>433.

     Fire Weather Watch from Saturday morning through Saturday
     evening for WYZ430>433.

     High Wind Warning until 6 PM MDT Saturday for WYZ104>107-109-110-
     115>117.

     Winter Weather Advisory from 3 AM Sunday to 6 AM MDT Monday for
     WYZ111.

     Winter Weather Advisory from 9 PM Saturday to 6 AM MDT Monday
     for WYZ112-114.

     High Wind Warning until 9 AM MDT Saturday for WYZ118.

NE...Red Flag Warning until 7 PM MDT this evening for NEZ434>437.

     Fire Weather Watch from Saturday morning through Saturday
     evening for NEZ434>437.

&&

SHORT TERM...AW
LONG TERM...MB
AVIATION...RUBIN
FIRE WEATHER...AW
Hazardous weather outlook, Oct 21, 3:55 AM MDT, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
355 AM MDT Fri Oct 21 2022

WYZ104>107-109-110-115>118-221000-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
355 AM MDT Fri Oct 21 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Very strong winds will develop this morning and continue periodically
into Saturday afternoon. Gusts of 60 to 70 MPH are expected. High
Wind Warnings are in effect.

Warm temperatures, strong winds and very low humidity will produce
extreme fire behavior today. A Red Flag Warning is in effect from
10 AM to 7 PM MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A strong cold front will bring much colder temperatures later this
weekend, along with widespread accumulating rain and snow.

.Spotter information statement...

Spotter activation will not be needed today and tonight.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-108-111-113-119-
221000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Goshen County-Southwest Carbon County-
Upper North Platte River Basin-East Laramie County-
355 AM MDT Fri Oct 21 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Warm temperatures, strong winds and very low humidity will produce
extreme fire behavior today. A Red Flag Warning is in effect from
10 AM to 7 PM MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A strong cold front will bring much colder temperatures later this
weekend, along with widespread accumulating rain and snow.

.Spotter information statement...

Spotter activation will not be required today and tonight.

WYZ112-114-221000-
Sierra Madre Range-Snowy Range-
355 AM MDT Fri Oct 21 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Warm temperatures, strong winds and very low humidity will produce
extreme fire behavior today. A Red Flag Warning is in effect from
10 AM to 7 PM MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A strong cold front will bring much colder temperatures later this
weekend, along with widespread accumulating snow. There is the
potential for 5 to 10 inches of snow Saturday night and Sunday.

.Spotter information statement...

Spotter activation will not be required today and tonight.

In the hours before

Local storm report, Oct 21, 1:01 PM MDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
101 PM MDT FRI OCT 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     NON-TSTM WND GST 8 S CHUGWATER           41.65N 104.85W
10/21/2022  M61 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY40 7.5 S CHUGWATER
            (WYDOT).

1232 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
10/21/2022  M58 MPH          CARBON             WY   MESONET

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

&&
Local storm report, Oct 21, 2:05 PM MDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
205 PM MDT FRI OCT 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.75N 106.51W
10/21/2022  M60 MPH          CARBON             WY   MESONET

            MESONET STATION WY18 HALLECK RIDGE (WYDOT).

0156 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
10/21/2022  M63 MPH          CARBON             WY   MESONET

            MESONET STATION WY20 2.5 SE ELK MOUNTAIN
            (WYDOT).

&&
Local storm report, Oct 21, 3:46 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 PM MDT FRI OCT 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
10/21/2022  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 32 MPH.

&&

GCC
Local storm report, Oct 21, 3:51 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT FRI OCT 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     NON-TSTM WND GST 4 W MUDDY GAP           42.38N 107.52W
10/21/2022  M60 MPH          CARBON             WY   MESONET

            SUSTAINED WINDS 33 MPH.

0950 AM     NON-TSTM WND GST 4 W MUDDY GAP           42.38N 107.52W
10/21/2022  M58 MPH          CARBON             WY   MESONET

            SUSTAINED WINDS 27 MPH.

&&

GCC
Local storm report, Oct 21, 4:18 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
418 PM MDT FRI OCT 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.75N 106.51W
10/21/2022  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            HALLECK RIDGE WYDOT SITE. SUSTAINED WINDS 45 MPH.

0412 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
10/21/2022  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. SUSTAINED WINDS 40 MPH.

&&

GCC
Local storm report, Oct 21, 5:00 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT FRI OCT 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
10/21/2022  M64 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ELK MOUNTAIN WYDOT SITE. SUSTAINED WINDS 39 MPH.

0456 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
10/21/2022  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. SUSTAINED WINDS 43MPH.

&&

GCC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 1:53 AM MDTWinter Storm WarningCYSCarbon50 hr

Nearby

Red Flag Warnings in Nebraska, 2022Red Flag Warnings in Wyoming, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.